Alert archive / North Dakota / Special Weather Statements in 2015

Special Weather Statement, NWS Bismarck, ND

June 21, 2015Grant County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jun 21, 2015, 11:11 PM MDT for Grant County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2015, 11:11 PM MDT (05:11 UTC)
Expired
Jun 21, 2015, 11:45 PM MDT
In force
34 min
Issued by
NWS Bismarck, ND

County Grant County, ND

The radar

The Bismarck radar (KBIS), 121 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2015-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2015-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1751 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WWUS83 KBIS 220511
SPSBIS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1211 AM CDT MON JUN 22 2015
 
NDZ042-044-045-220545-
ADAMS ND-SIOUX ND-GRANT ND-
1211 AM CDT MON JUN 22 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GRANT...
SOUTHEASTERN ADAMS AND SOUTHWESTERN SIOUX COUNTIES...

AT 1210 AM CDT /1110 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
MORRISTOWN TO 5 MILES NORTHEAST OF SHADEHILL...AND MOVING EAST AT 40
MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...NORTH LEMMON AND THUNDER HAWK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT/400 AM
MDT/ FOR SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4595 10227 4619 10205 4616 10123 4594 10140
      4594 10218
TIME...MOT...LOC 0510Z 274DEG 34KT 4606 10172 4580 10208 

$$

AYD/SCHILD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jun 21, 9:55 PM MDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 21, 9:55 PM MDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1055 PM CDT SUN JUN 21 2015

.UPDATE...
ISSUED AT 1053 PM CDT SUN JUN 21 2015

QUICK UPDATE TO CANCEL TORNADO WATCH AND REPLACE SOUTHERN COUNTIES
WITH SEVERE THUNDERSTORM WATCH NUMBER 327 UNTIL 5AM CDT. AN AREA
OF SEVERE STORMS ACROSS MCINTOSH AND DICKEY ARE EXPECTED TO
CONTINUE TO PUSH EAST OVER THE NEXT HOUR OR SO. ANOTHER COMPLEX OF
SEVERE STORMS ACROSS SOUTHWEST NORTH DAKOTA IS EXPECTED TO RIDE
ALONG THE ND/SD BORDER THROUGH THE OVERNIGHT AND INTO THE EARLY
MORNING HOURS.

UPDATE ISSUED AT 923 PM CDT SUN JUN 21 2015

UPDATE TO CANCEL MOUNTRAIL...WARD...RENVILLE.....
BOTTINEAU...MCHENRY...ROLETTE AND PIERCE COUNTIES FROM TORNADO
WATCH 324.

FOCUS IS TURNING BACK TO MONTANA AGAIN AS ANOTHER SUPERCELL JUST
EAST OF MILES CITY AS OF 225 UTC IS RAPIDLY PROPAGATING EAST.
HOWEVER...STILL UNCERTAIN IF THE STORM WILL START TURNING RIGHT
AND MISS FAR SOUTHWEST NORTH DAKOTA.

UPDATE ISSUED AT 647 PM CDT SUN JUN 21 2015

UPDATE TO CANCEL THE TORNADO WATCH FOR WILLIAMS...DIVIDE AND BURKE
COUNTIES.

OTHERWISE...AS OF 2345 UTC...ANVIL SHADING APPEARS TO HAVE COOLED
THE BOUNDARY LAYER JUST ENOUGH TO HOLD MOST CONVECTION ACROSS
WESTERN AND CENTRAL NORTH DAKOTA TO BELOW SEVERE LIMITS FOR NOW.
THE EXCEPTION BEING THE DOMINANT SUPERCELL ACROSS BOWMAN COUNTY
WHICH IS IN THE RELATIVELY UNDISTURBED ENVIRONMENT ON THE FAR
SOUTHERN END OF THE LINE OF CONVECTION ACROSS WESTERN NORTH
DAKOTA. THE 21-22 UTC HRRR RUNS STILL SUGGEST CONGEALING OF
CONVECTION....WHICH IS CONSISTENT WITH RECENT RADAR
TRENDS...ACROSS CENTRAL NORTH DAKOTA WITH TWO POTENTIAL
LINES...ONE ON THE NORTHERN FRINGE OF INSTABILITY ACROSS THE US
HIGHWAY 2 CORRIDOR AND A SECOND ACROSS SOUTHWEST AND SOUTH CENTRAL
NORTH DAKOTA. OVERALL...THE TORNADIC THREAT IS LIMITED SOMEWHAT BY
ANVIL SHADING AND BOUNDARY LAYER COOLING...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 211 PM CDT SUN JUN 21 2015

MAIN HIGHLIGHT IS THE SLIGHT RISK AND ENHANCED THUNDERSTORM
RISK CATEGORY ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH
SUNDAY NIGHT.

LATEST HIGH RESOLUTION MODELS CONTINUE TO PORTRAY TWO ROUNDS OF
SHOWERS/THUNDERSTORMS. LATEST REGIONAL/LOCAL RADAR SHOWS SCATTERED
SHOWERS/THUNDERSTORMS IN NORTHWEST NORTH DAKOTA...AND AN INCREASE
IN COVERAGE AND GROWTH EXPECTED IN THE NEXT FEW HOURS. HRRR REFLECTIVITY
FORECAST SHOWS SUPERCELLS DEVELOPING REST OF THIS AFTERNOON AND
MERGING INTO A COUPLE OF LINES/BOWING SEGMENTS 00Z THROUGH 05Z AS
THEY CROSS INTO THE JAMES RIVER VALLEY. ANOTHER ROUND OF THUNDERSTORMS
DEPICTED TO DEVELOP ALONG AND SOUTH OF INTERSTATE 94 BETWEEN 05Z
AND 12Z MONDAY. MORE THAN SUFFICIENT CAPE/SHEAR FOR A PLETHORA OF
SEVERE WEATHER THROUGH TONIGHT. CAPE NEARING 3000 J/KG ACROSS THE
SOUTHWEST WITH 65KT OF 0-6KM SHEAR. THIS WAS WELL ADVERTISED IN
PREVIOUS FORECASTS AND REMAINS WITH THIS DISCUSSION. LINGERING
SHOWERS/THUNDERSTORMS MONDAY MORNING CENTRAL THEN TAPERING OFF
BEFORE 18Z. DRY WEATHER MONDAY AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 211 PM CDT SUN JUN 21 2015

THE CURRENT ENSEMBLE AND DETERMINISTIC MODELS ARE PROJECTING QUASI
ZONAL FLOW ALOFT GIVING WAY TO NORTHWEST FLOW...AS AN UPPER LEVEL
TROUGH MOVES EASTWARD ACROSS THE STATE THROUGH WEDNESDAY...CREATING
WIDESPREAD CHANCES FOR SHOWERS AND THUNDERSTORMS.

THOUGH THE MODELS BEGIN TO WAVER LATER IN THE PERIOD...NORTHWEST
FLOW ALOFT IS EXPECTED TO REMAIN IN PLACE OVER THE NORTHERN PLAINS
THROUGH THE REST OF EXTENDED...AS A HIGH PRESSURE BUILDS OVER THE
CONUS SOUTHWEST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 923 PM CDT SUN JUN 21 2015

WIDESPREAD THUNDERSTORMS...SOME SEVERE...ARE EXPECTED ACROSS
SOUTHWESTERN AND CENTRAL NORTH DAKOTA THIS EVENING INTO TONIGHT.
LARGE HAIL....DAMAGING WINDS AND LIFR CONDITIONS ARE POSSIBLE.
MVFR/IFR STRATUS MAY BUILD ACROSS THE AREA OVERNIGHT...LIFTING MID
MONDAY MORNING. NORTHWEST GUSTS TO 25KTS ARE EXPECTED AREA WIDE
MONDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH NUMBER 327 FOR SOUTHERN NORTH DAKOTA
UNTIL 5 AM CDT.

&&

UPDATE...AJ
SHORT TERM...KS
LONG TERM...AC
AVIATION...AYD
Hazardous weather outlook, Jun 21, 9:47 PM MDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1047 PM CDT SUN JUN 21 2015

NDZ040>048-050-051-230400-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
1047 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN NORTH DAKOTA
THIS EVENING AND TONIGHT. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...ARE ALL POSSIBLE WITH ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY CHANCES FOR THUNDERSTORMS WILL PERSIST IN THE FORECAST
MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GREATER THAN 40
MPH...HAIL...FLOODING...FUNNEL CLOUDS AND TORNADOES TO THE
NATIONAL WEATHER SERVICE AT 701-250-4224 OR BY POSTING TO THE NWS
BISMARCK FACEBOOK OR TWITTER PAGES.

NDZ001>005-009>013-017>023-025-031>037-230400-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-
1047 PM CDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THIS EVENING
AND TONIGHT. SEVERE WEATHER IS NO LONGER EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DAILY CHANCES FOR THUNDERSTORMS WILL PERSIST IN THE FORECAST
MONDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GREATER THAN 40
MPH...HAIL...FLOODING...FUNNEL CLOUDS AND TORNADOES TO THE
NATIONAL WEATHER SERVICE AT 701-250-4224 OR BY POSTING TO THE NWS
BISMARCK FACEBOOK OR TWITTER PAGES.

In the hours before

Local storm report, Jun 21, 10:08 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1108 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     TSTM WND GST     10 S MARMARTH           46.15N 103.92W
06/21/2015  E65 MPH          BOWMAN             ND   TRAINED SPOTTER

            REPORTED 60 TO 70 MPH GUSTS

&&

KROLAK
Local storm report, Jun 21, 10:10 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1110 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     TSTM WND GST     9 S MARMARTH            46.17N 103.92W
06/21/2015  M62 MPH          BOWMAN             ND   TRAINED SPOTTER

&&

KROLAK
Local storm report, Jun 21, 10:41 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1141 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     3 N ZEELAND             46.01N  99.83W
06/21/2015  E70 MPH          MCINTOSH           ND   LAW ENFORCEMENT

            POWER LINES DOWN NORTH OF ZEELAND

&&

AJ
Local storm report, Jun 21, 10:57 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1157 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      BISMARCK                46.81N 100.78W
06/21/2015                   BURLEIGH           ND   LAW ENFORCEMENT

            MULTIPLE STREETS ACROSS BISMARCK FLOODED...INCLUDING
            12TH STREET AND AIRPORT ROAD.

&&

AYD
Local storm report, Jun 21, 10:58 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1158 PM CDT SUN JUN 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     TSTM WND GST     HETTINGER               46.00N 102.64W
06/21/2015  E60 MPH          ADAMS              ND   LAW ENFORCEMENT

            DIME SIZED HAIL ALSO OCCURRED.

&&

HAMILTON
Special weather statement, Jun 21, 11:11 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1211 AM CDT MON JUN 22 2015

NDZ042-044-045-220545-
ADAMS ND-SIOUX ND-GRANT ND-
1211 AM CDT MON JUN 22 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GRANT...
SOUTHEASTERN ADAMS AND SOUTHWESTERN SIOUX COUNTIES...

AT 1210 AM CDT /1110 PM MDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
MORRISTOWN TO 5 MILES NORTHEAST OF SHADEHILL...AND MOVING EAST AT 40
MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MORRISTOWN...NORTH LEMMON AND THUNDER HAWK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT/400 AM
MDT/ FOR SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4595 10227 4619 10205 4616 10123 4594 10140
      4594 10218
TIME...MOT...LOC 0510Z 274DEG 34KT 4606 10172 4580 10208

AYD/SCHILD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:28 PM MDTAreal Flood AdvisoryBISStark3 hr
Jun 21, 6:37 PM MDTAreal Flood AdvisoryBISMercer, Morton, Oliver6 hr
Jun 21, 6:47 PM MDTSevere Thunderstorm WarningBISMcHenry, Pierce31 min
Jun 21, 6:55 PM MDTTornado WarningBISMorton35 min
Jun 21, 6:58 PM MDTTornado WarningBISAdams, Grant, Hettinger32 min
Jun 21, 7:29 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton61 min
Jun 21, 7:32 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux58 min
Jun 21, 7:34 PM MDTFlash Flood WarningBISBurleigh, Morton6 hr
Jun 21, 7:41 PM MDTSpecial Weather StatementBISWells34 min
Jun 21, 8:11 PM MDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux64 min
Jun 21, 9:03 PM MDTSevere Thunderstorm WarningBISFoster, Stutsman42 min
Jun 21, 9:07 PM MDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh53 min
Jun 21, 9:26 PM MDTSevere Thunderstorm WarningBISBowman64 min
Jun 21, 9:49 PM MDTSevere Thunderstorm WarningBISDickey, McIntosh56 min
Jun 21, 10:16 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope59 min
Jun 21, 11:37 PM MDTSpecial Weather StatementBISSioux23 min
Jun 22, 12:03 AM MDTSpecial Weather StatementBISBurleigh, Emmons, Sioux42 min

Nearby

Special Weather Statements in North Dakota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.